Alert archive / Texas / Special Weather Statements in 2019

Special Weather Statement, NWS Amarillo, TX

May 20, 2019Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this special weather statement at May 20, 2019, 11:21 AM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2019, 11:21 AM CDT (16:21 UTC)
Expired
May 20, 2019, 11:45 AM CDT
In force
24 min
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Cannon AFB radar (KFDX), 91 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS84 KAMA 201621
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
1121 AM CDT Mon May 20 2019
 
TXZ011-016-201645-
Deaf Smith TX-Oldham TX-
1121 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND WESTERN DEAF
SMITH COUNTIES UNTIL 1145 AM CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Simms, or 26 miles north of Friona, moving northeast at
35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vega, Adrian, Bootleg and Simms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3476 10283 3490 10304 3551 10276 3523 10225
TIME...MOT...LOC 1621Z 215DEG 30KT 3502 10284 

$$

TLH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 20, 5:56 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 20, 5:56 AM CDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
556 AM CDT Mon May 20 2019

.AVIATION...

For the 12Z TAFs:

Complicated set of TAFs this morning due to convection across the
Panhandles. KDHT and KGUY are more likely to be impacted this
morning with thunderstorm activity as KAMA may be delayed until
late morning/early afternoon. Thunderstorm activity will likely go
through the afternoon and early evening hours. Hard to say at this
time how the terminals will be impacted exactly, but MVFR
conditions may be common today for low ceilings due to
thunderstorms. We should get a break late this morning with a
second round of development this afternoon. Activity may be
stronger east of the terminals. Additionally, a strong low level
jet has develop around 60 knots from the south/southeast at about
1500 AGL which should impact KAMA for non-convective conditions.
Front will pass through later today and we will generally clear
out from west to east.

Guerrero

&&

.PREV DISCUSSION... /Issued 301 AM CDT Mon May 20 2019/

DISCUSSION...

Forecast discussion will focus on the immediate potentially high
impact threat of severe weather today. Will briefly discuss the long
term, but this discussion will not go into too much detail outside
of the first 24 hours.

Long Term (Tuesday onward): There may be the need for a Wind
Advisory Tuesday for strong southerly/westerly wind speeds.
Thereafter, multiple rounds of thunderstorms will return mid week
and go through the weekend. Chances are severe weather will return
during this time period, but at the moment its too early to say
the level of which these threats may be across the Panhandles.
Continue to expect severe weather as conditions remain favorable
this Spring.

Getting back to the first 24 hours: We are still on track for
perhaps multiple rounds of severe weather today. Its a complex
forecast due to the different levels of storm mode and phases
between potential "rounds". We may have a brief lull from the
morning convection which will allow for the atmosphere to recover,
and we may be looking at a potentially high impact weather day
this afternoon and evening due to favorable atmospheric conditions
for discrete supercells. All hazards are in play today.
Confidence is high for severe weather to occur across the forecast
area today into at least parts of tonight, especially
southeastern parts of the Texas Panhandle where supercell
development is most likely. Extra caution should be taken today.

Convection is already ongoing this morning as a strong closed H5 low
enters the Desert Southwest region. This will place the Panhandles
in a favorable area for upscale growth of thunderstorms through
tonight. A strong low level jet is anticipated to develop this
morning around 40-60 knots. Strong theta-e advection will aid in the
development of cluster/multicell thunderstorms from isentropic lift
this morning. Above a moist stable layer there is ample CAPE for
severe weather. This combined with strong vertical shear will allow
for  at least some strong updrafts capable of mostly severe hail
(perhaps large hail). The CAPE in this elevated layer has decreased
from 24 hours ago, but MUCAPE is still around 1000-2000 J/kg, which
will be enough to create  potential travel impacts during the
morning commute hours. This is especially true for an area in the
western and northwestern parts of the forecast area where effective
bulk shear of 40-60 knots is anticipated with relatively low hail
temp heights of -20C (-30C) around ~20K (~23K) feet. Morning
convection could very well push out by late morning/early
afternoon and give us sort of a lull period as surface low
develops across northeast New Mexico/southeast Colorado. From the
low an associated warm front may be pushing north through the
morning hours. This will place us in a very moist warm sector
ahead of an approaching dryline from the west in the afternoon
hours. Dewpoints are anticipated to reach the 60s to near 70 for a
good portion on the Texas Panhandle. This setup resembles a
familiar triple point. The warm sector will be the focus of the
next round in the afternoon to evening hours.

As initial thunderstorms push out and the atmosphere begins to
recover, this is when a mesoscale update may be needed to pinpoint
initiation for the next round as this may be a higher end impact day
across the Panhandles, especially south/southeastern parts of the
Texas Panhandle. The dryline may not advance all the way into
eastern parts of the Panhandles before getting washed up in an
advancing Pacific cold front, but initiation along the dryline
and/or initiation due to convective temperatures (or both) within
the warm sector will allow for redeveloping this afternoon.
Forecast soundings indicate very high CAPE values due to steep
lapse rates and low LCL heights. This combined with effective
shear around 60 knots will be supportive of strong rotating
updrafts. Surface wind direction with the mesoscale update may be
key. Forecast soundings are showing low values for SRH in the
0-1km range, but still is due to a southwesterly wind, but not
sure this will actually be the case as winds may be more backed
leading to higher helicity values in the low levels, especially
just ahead of the dryline. Threat for tornadoes increases moreso
if a dryline bulge/kink develops this afternoon. Nevertheless,
ingredients are primed for tornadic development this afternoon,
especially along and near the I-40 corridor in eastern parts of
the Texas Panhandle and south of this area where LCL heights could
be around 1000 meters, which is low by Panhandle standards.
Confidence is high for potentially significant severe weather
today, with all hazards in play today given the supercell
potential. Stay tuned tuned for updates today as the atmosphere
responds to morning convection and a mesoscale updates becomes
warranted.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, May 20, 10:00 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1000 AM CDT Mon May 20 2019

OKZ001>003-TXZ001>020-317-210300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1000 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be ongoing this morning, some of which may be
severe, with hail being the main threat this morning.

Severe weather will become more widespread this afternoon with
damaging winds, large hail, flooding, and tornadoes all possible.
These threats could go into at least parts of the evening hours.

Flash flooding will also be possible through tonight with
localized very heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flash flooding is possible Tuesday morning with
localized very heavy rainfall possible.

Thunderstorms will be possible Wednesday night through the
weekend. Some of these thunderstorms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

In the hours before

Local storm report, May 20, 10:35 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1035 AM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     HAIL             7 SSE FOLLETT           36.34N 100.09W
05/20/2019  E1.50 INCH       LIPSCOMB           TX   SOCIAL MEDIA

            HAIL NOT MEASURED, BUT RECEIVED PICTURES ON SOCIAL
            MEDIA ALONG WITH REPORTS OF ATLEAST TWO BROKEN WINDOWS.

&&

EVENT NUMBER AMA1900681

HOFFEDITZ
Local storm report, May 20, 10:36 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1036 AM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HAIL             4 WSW AMARILLO          35.18N 101.89W
05/20/2019  E0.88 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900682

LE
Local storm report, May 20, 10:39 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1039 AM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     HAIL             2 SSE AMARILLO          35.18N 101.80W
05/20/2019  E1.00 INCH       RANDALL            TX   PUBLIC

            LATE REPORT FROM CAPROCK HIGH SCHOOL.

&&

EVENT NUMBER AMA1900683

LE
Local storm report, May 20, 10:40 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1040 AM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     HAIL             2 E AMARILLO            35.20N 101.78W
05/20/2019  E1.00 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900684

LE
Local storm report, May 20, 10:52 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1052 AM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLASH FLOOD      1 N PRINGLE             35.96N 101.46W
05/20/2019                   HUTCHINSON         TX   EMERGENCY MNGR

            FLOODING IN AREA OF TEXAS HIGHWAY 136, WITH 18 INCHES
            RAPIDLY FLOWING OVER ROADWAY.

&&

EVENT NUMBER AMA1900685

LE
Special weather statement, May 20, 11:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1121 AM CDT Mon May 20 2019

TXZ011-016-201645-
Deaf Smith TX-Oldham TX-
1121 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND WESTERN DEAF
SMITH COUNTIES UNTIL 1145 AM CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Simms, or 26 miles north of Friona, moving northeast at
35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vega, Adrian, Bootleg and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3476 10283 3490 10304 3551 10276 3523 10225
TIME...MOT...LOC 1621Z 215DEG 30KT 3502 10284

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:32 AM CDTSpecial Weather StatementAMAPotter58 min
May 20, 2:49 AM CDTSpecial Weather StatementAMAHartley, Oldham56 min
May 20, 3:20 AM CDTSpecial Weather StatementAMAHartley, Sherman55 min
May 20, 4:14 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham61 min
May 20, 4:18 AM CDTSpecial Weather StatementAMASherman57 min
May 20, 5:01 AM CDTSpecial Weather StatementAMAHansford59 min
May 20, 5:13 AM CDTSpecial Weather StatementAMASherman62 min
May 20, 5:27 AM CDTAreal Flood AdvisoryAMAHansford, Hartley, Hutchinson, Moore, Sherman6 hr
May 20, 5:40 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree53 min
May 20, 5:53 AM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts67 min
May 20, 6:29 AM CDTSpecial Weather StatementAMAOldham61 min
May 20, 6:41 AM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts64 min
May 20, 7:04 AM CDTSpecial Weather StatementAMASherman56 min
May 20, 7:30 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall45 min
May 20, 7:45 AM CDTSpecial Weather StatementAMAMoore, Sherman45 min
May 20, 7:45 AM CDTSevere Thunderstorm WarningAMALipscomb15 min
May 20, 8:10 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Hutchinson, Moore, Potter, Randall and 1 more65 min
May 20, 8:23 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Hutchinson, Moore, Potter, Randall3 hr
May 20, 8:56 AM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Moore, Ochiltree, Potter and 1 more27 min
May 20, 9:28 AM CDTFlash Flood WarningAMAHansford, Hutchinson, Ochiltree, Roberts3 hr
May 20, 9:45 AM CDTAreal Flood AdvisoryAMALipscomb, Ochiltree, Roberts3 hr
May 20, 9:52 AM CDTFlash Flood WatchAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hansford and 6 more21 hr
May 20, 10:32 AM CDTSpecial Weather StatementAMALipscomb28 min
May 20, 11:29 AM CDTAreal Flood AdvisoryAMACarson, Moore, Potter3 hr
May 20, 11:44 AM CDTSpecial Weather StatementAMAPotter46 min
May 20, 11:50 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham11 min
May 20, 11:59 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham46 min
May 20, 12:14 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Potter30 min
May 20, 12:27 PM CDTSevere Thunderstorm WarningAMAOldham, Potter32 min
May 20, 12:58 PM CDTSevere Thunderstorm WarningAMAMoore, Potter47 min
May 20, 1:45 PM CDTSpecial Weather StatementAMAHutchinson30 min
May 20, 1:51 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts54 min
May 20, 1:53 PM CDTSpecial Weather StatementAMAWheeler37 min
May 20, 2:03 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Moore, Sherman3 hr
May 20, 2:53 PM CDTSevere Thunderstorm WarningAMADonley, Gray52 min
May 20, 3:02 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Lipscomb, Ochiltree, Roberts, Wheeler48 min
May 20, 3:10 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley65 min
May 20, 3:26 PM CDTTornado WarningAMACollingsworth49 min
May 20, 3:28 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley62 min
May 20, 3:33 PM CDTTornado WarningAMACollingsworth, Donley27 min
May 20, 3:35 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler55 min
May 20, 3:52 PM CDTAreal Flood AdvisoryAMACollingsworth, Wheeler4 hr
May 20, 3:57 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler24 min
May 20, 4:22 PM CDTHigh Wind WatchAMADeaf Smith, Oldham, Potter, Randall15 hr
May 20, 4:39 PM CDTSpecial Weather StatementAMADonley36 min
May 20, 5:03 PM CDTSevere Thunderstorm WarningAMAWheeler38 min
May 20, 5:03 PM CDTSevere Thunderstorm WarningAMACollingsworth57 min
May 20, 5:38 PM CDTTornado WarningAMACollingsworth17 min
May 20, 5:47 PM CDTDense Fog AdvisoryAMADallam, Hansford, Hartley, Hemphill, Hutchinson, Lipscomb and 4 more12 hr

Nearby

Special Weather Statements in Texas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.